MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1030
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked approximately 33.0, 75.0, and 80.0 cm from the proximal end.The embolization coil instances of offset coil winds near its proximal end.Conclusions: evaluation of the returned smart coil revealed multiple kinks and offset coil winds.If the embolization coil is advanced prior to the introducer sheath being properly aligned in the hub of the microcatheter, resistance will likely be experiences.Advancing the smart coil against this resistance will likely cause offset coil winds? these offset coil winds likely contributed to the inability to advance the embolization coil within its sheath.Further evaluation revealed multiple kinks on the pusher assembly.This damage was likely cause by forcefully advancing against the previously mentioned resistance.A portion of these kinks may have been incidental and occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right sigmoid sinus using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil through a non-penumbra microcatheter, the distal tip of the smart coil curled inside the hub of the microcatheter and would not advance into the microcatheter; therefore, it was removed.The procedure was completed using additional smart coils, other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7567650
Report Number3005168196-2018-01103
Device Sequence Number19348633
Product Code HCG
UDI-Device Identifier00814548014395
UDI-Public00814548014395
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/29/2022
Device Catalogue Number400SMTSTD1030
Device Lot NumberF75294
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2018
Initial Report FDA Received Date06/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR